Why Does Trazodone Cause Stuffy Nose?
Trazodone is a prescription drug that’s administered as an oral tablet. Desyrel, is the drug’s former brand name, can no longer be found in the U.S. Trazodone is only available as a generic drug. Generic drugs are cheaper than those carrying a brand name (such as Desyrel). Doctors prescribe trazodone to help in the treatment of depression in adults.
Therefore, trazodone belongs to the antidepressant class of drugs. Antidepressants, as the name suggests, are used in treating depression. It’s not clear how trazodone works but it’s believed to increase the activity of serotonin in a person’s brain. Serotonin is a brain chemical that helps in stabilizing a person’s mood.
As with every other drug, trazodone has some mild and serious side effects. The more common side effects of taking trazodone include drowsiness, swelling, loss of weight, blurred vision, and a stuffy nose. So, why does trazodone cause stuffy nose?
What is a Stuffy Nose?
Nasal congestion or stuffy nose as it’s commonly referred to results from having excess fluid in the nasal tissues and blood vessels. A stuffy nose can also be characterized by increased secretions and mucus in the nasal passages. However, a stuffy nose isn’t always accompanied by a “runny nose” or nasal discharge.
A stuffy nose may be caused by an allergic reaction, common cold, or sinus infection that could lead to the inflammation of the nasal tissues. You could also get a stuffy nose from irritants such as tobacco smoke and car exhaust. A stuffy nose may also be a side effect of taking medications that are used in treating hypertension, depression, seizures, and erectile dysfunction among many other conditions.
Nasal congestion should go away after a few days or weeks. However, talk to your doctor or pharmacist if you experience persistent nasal congestion after taking trazodone. The doctor might prescribe another dosage for you or put you on a different antidepressant.
Reasons for Stuffy Nose After Taking Trazodone
Despite being a common side effect of taking trazodone, nasal congestion doesn’t affect all the patients that take it. Some patients are entirely unaffected, whereas others experience persistent stuffy nose hours after taking this drug. Trazodone is likely to cause stuffy nose depending on the patient and the dosage they’re taking.
Some patients have reported that the stuffy nose they experienced went away after reducing the dosage of trazodone. For other patients, this didn’t work. Increasing the dosage for some patients only made their nasal congestion worse, even leading to sinus infections.
Then you may be wondering why does trazodone cause stuffy nose? There’s no particular source that gives clear information as to why trazodone causes a patient to experience a stuffy nose. It’s not clear whether it’s the ingredients used to make trazodone or how it works that cause nasal congestions. You should inform the doctor about any allergic reactions that you may have such as breathing problems before they prescribe this drug for you.
Recommended Dosage for Trazodone
Trazodone should only be used when prescribed. Doctors will often recommend an initial divided dosage of 150-mg/day for adults. The dosage may then be increased by 50-mg/day after every three to four days. Outpatients shouldn’t be given a dose that exceeds 400-mg/day in divided doses. The severity of your nasal congestion will depend on the dosage prescribed by the doctor.
Clearing Stuffy Nose While Taking Trazodone
Trazodone can interact with several medications with each interaction causing different effects. Some of the effects may include increased severity of the drug’s side effects or interference with the effectiveness of this drug. There are over 560 drugs that are known to interact with trazodone.
Before using any other drug to treat the nasal congestion that may result from taking trazodone, be sure to consult your doctor. Nonsteroidal anti-inflammatory drugs (NSAID) such as ibuprofen and phenylephrine are used to treat stuffy nose and sinus congestions. These drugs interact with trazodone and may cause bruising or bleeding easily.
The 12-hour nasal decongestant spray is a nasal antihistamine and decongestant drug used to treat nasal congestion. There are no known interactions between trazodone and this drug. However, it’s still important to consult with your doctor or pharmacist before you start treating your nasal congestion with this drug.
The Bottom Line
Nasal congestion or stuffy nose is among the more common effects of taking the antidepressant drug, trazodone. It’s not quite clear why trazodone causes stuffy nose in people taking this medication. Patient reviews online do show that this side effect isn’t common among all the patients taking the drug.
Trazodone is said to cause stuffy nose depending on the patient and the dosage they’re on. Individuals taking this drug are advised to consult their doctor if the stuffy nose becomes more persistent. They should also seek the doctor’s advice before using any other drug to clear nasal congestion.